Alert archive / Wisconsin / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Sep 1, 2002, 7:40 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2002, 7:40 PM CDT (00:40 UTC)
- Expired
- Sep 2, 2002, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Pine County, MN, Burnett County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDLH 020040 FFWDLH MNC115-WIC013-020500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DULUTH MN 738 PM CDT SUN SEP 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA... BURNETT COUNTY IN NORTHWEST WISCONSIN... * UNTIL 1200 AM CDT * AT 738 PM WEATHER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. ADDITIONAL RAINFALL IN EXCESS OF 2 INCHES IS POSSIBLE WITH THESE STORMS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. .END LAT...LON 4609 9208 4574 9207 4575 9305 4638 9303 ERF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:00 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 1, 4:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT SUN SEP 1 2002 MAIN FOCUS FOR THIS PERIOD IS SEVERE WEATHER THREAT TONIGHT AND MONDAY. QUITE AN AFTERNOON ACROSS THE CWA...WITH SEVERAL LARGE HAIL REPORTS ACROSS THE SOUTHERN PORTION OF THE AREA. THE UPPER LEVEL S/W AND SURFACE BOUNDARY RESPONSIBLE FOR THE SEVERE STORMS SHOULD CONTINUE TO PUSH OFF TO THE S/E TONIGHT. COULD ACTUALLY SEE SOME SHORTWAVE RIDGING MOVING IN FOR A TIME...LEADING TO A DECAY IN THE THUNDERSTORM ACTIVITY OVERNIGHT. THE NEXT BIG STORY IS THE VERY STRONG SHORTWAVE TROUGH THAT WILL MOVE OUT OF THE CANADIAN ROCKIES INTO EXTREME NW ONTARIO BY LATER MONDAY. STRONG HEIGHT FALLS WILL SET THE STAGE FOR WHAT COULD BE AN EXPLOSIVE THUNDERSTORM DAY ON MONDAY. SPC MODERATE RISK INCLUDES OUR EASTERN HALF OF THE CWA...WHERE THE MAIN HEIGHT FALLS AND FRONT WILL REACH BY THE TIME OF PEAK HEATING MONDAY AFTERNOON. BY MONDAY AFTERNOON...HIGH CAPE...LOW LCLS...STRONG LOW LEVEL SHEAR WILL ALL COMBINE WITH STRONG UPPER LEVEL SUPPORT (STRONG H3 AND H5 JET MAXES AND DIVERGENCE) TO PRODUCE SCATTERED SEVERE STORMS. WITH LOW LCLS AND RESIDUAL OUTFLOW BOUNDARIES FROM TODAYS/TONIGHTS CONVECTION... THERE COULD BE SOME ROTATING SUPERCELLS ALONG WITH TORNADOES IF THINGS BECOME SURFACE ROOTED. THE PCPN SHOULD SCOOT OUT OF HERE FAIRLY QUICKLY BY MON EVENING...BRINGING DRY WEATHER INTO MIDWEEK. TEMPERATURES SHOULD NOT STRAY FAR FROM MESOETA SFC TEMPS...AND HAVE FOLLOWED VERY CLOSELY FOR THE DETAILS. .DLH...NONE. DAP
In the hours before
Special weather statement, Sep 1, 6:30 PM CDT, 1 hour 10 minutes before
MNZ034>038-WIZ003>004-006>009-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 630 PM CDT SUN SEP 1 2002 ...SEVERE THUNDERSTORM WATCH #665 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH #662 HAS BEEN CANCELLED FOR CROW WING...AITKIN AND CARLTON COUNTIES IN NORTHEAST MINNESOTA AND DOUGLAS AND BAYFIELD COUNTIES IN NORTHWEST WISCONSIN. FOR PINE COUNTY IN NORTHEAST MINNESOTA AND BURNETT...WASHBURN...SAWYER...ASHLAND...IRON..AND PRICE COUNTIES IN NORTHWEST WISCONSIN...SEVERE THUNDERSTORM WATCH #662 WAS REPLACED WITH SEVERE THUNDERSTORM WATCH #665 AND IS IN EFFECT UNTIL MIDNIGHT. .END STEWART
Special weather statement, Sep 1, 6:30 PM CDT, 1 hour 10 minutes before
MNZ034>038-WIZ003>004-006>009-020000- SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER OF PRODUCT NATIONAL WEATHER SERVICE DULUTH MN 630 PM CDT SUN SEP 1 2002 ...SEVERE THUNDERSTORM WATCH #665 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH #662 HAS BEEN CANCELLED FOR CROW WING...AITKIN AND CARLTON COUNTIES IN NORTHEAST MINNESOTA AND DOUGLAS AND BAYFIELD COUNTIES IN NORTHWEST WISCONSIN. FOR PINE COUNTY IN NORTHEAST MINNESOTA AND BURNETT...WASHBURN...SAWYER...ASHLAND...IRON..AND PRICE COUNTIES IN NORTHWEST WISCONSIN...SEVERE THUNDERSTORM WATCH #662 WAS REPLACED WITH SEVERE THUNDERSTORM WATCH #665 AND IS IN EFFECT UNTIL MIDNIGHT. .END STEWART
Special weather statement, Sep 1, 7:25 PM CDT, 15 minutes before
MNZ038-WIZ003>004-006>009-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 725 PM CDT SUN SEP 1 2002 ...SEVERE THUNDERSTORM WATCH 665 HAS BEEN CANCELLED FOR ASHLAND AND IRON COUNTIES ... SEVERE THUNDERSTORM WATCH 665 HAS BEEN CANCELLED ASHLAND AND IRON COUNTIES IN NORTHWEST COUNTIES. THE WATCH REMAINS IN EFFECT FOR PINE COUNTY IN NORTHEAST MINNESOTA AND BURNETT...SAWYER...WASHBURN...AND PRICE COUNTIES IN NORTHWEST WISCONSIN. .END STEWART
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:18 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 57 min |
| Sep 2, 2:41 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 64 min |
| Sep 2, 3:17 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 58 min |
| Sep 2, 4:57 PM CDT | Tornado Warning | DLH | Price | 33 min |
| Sep 2, 8:56 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 34 min |
| Sep 2, 9:01 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 29 min |
| Sep 2, 9:23 AM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 52 min |
| Sep 2, 1:35 PM CDT | Special Marine Warning | DLH | 85 min | |
| Sep 2, 2:56 PM CDT | Special Marine Warning | DLH | 94 min |
Nearby
Flash Flood Warnings in Wisconsin, 2002Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.